Sunday, 29 May 2011

Resources for You!

Have you visited our Resources page yet?  Please do!

You will find a number of links for both American and Australian sites where you can access information.  The personal links listed offer encouragement for you from people who are either dealing with anxiety and depression, or who have overcome it.  These links will remind you that you are not alone!

Anxiety and depression are debilitating conditions, but you don't need to journey alone. There is always hope and help. That's why this blog was created, and that is why the Resources page is such a valuable tool to have.

Please email us at if you know of any other valuable resources that we can add.

Paula C. Whitehouse
for A Scarlet Rope of Hope

Saturday, 21 May 2011

Let's Look at Zoloft

This post was written by a contributor who has requested to remain anonymous due to the sensitive nature of the details below.  The post gives a very personal account of the effect that the anti-depressant Zoloft has on an individual.  Please remember that not everyone will experience the same side effects while on any type of anti-depressant.  For more information regarding anti-depressants and the possible side effects, please see your doctor.

Any medication has side effects, and Zoloft, a common antidepressant, is no different. I thought that I would share my experiences with this medication to help others who may be considering treatment.

  • The first few days of taking Zoloft I felt light¬headed and dizzy. This was not an unpleasant sensation; and I found that this dizzy feelings made me feel quite relaxed when I laid down at night. For the first time in ages, I slept through the night!
  • Although the quality of my sleep improved, I began to have extremely intense dreams. Not nightmares, just dreams. They were so intense that sometimes when I woke up I had difficulty trying to remember what memories were reality, and which ones were only dreams!
  • I still felt drowsy after lunch. As extreme tiredness and lethargy had been a symptom of my depression, this was quite normal for me, and I frequently had a rest with my daughter at this time. This habit did not change after I started medication. I'm not sure if it was because it had indeed become a habit, or if the medication was making me drowsy (which is quite possible) or if it was just my biological clock. Many people experience a 'biological slump' in the early afternoon. As taking a nap fitted in quite well with my routine, it didn't really bother me as much as it would for a person who worked 9 to 5. However, once I'd increased my dosage, this problem disappeared and made me wonder why I hadn't done it earlier!
  • My mouth became quite dry. At night it felt like the bottom of a bird cage! My doctor suggested that I chew sugar free gum to increase saliva production, and this definitely helped. I noticed I had three sore throat 'bugs' within the first three months which was unusual for me. My theory is that my dry mouth made me more susceptible to germs, hence I was more vulnerable to throat infections. I don't know if this can be scientifically proven or not but it has certainly been my experience!
  • I began craving cigarettes. Now I have never been a smoker and never want to be, so this was quite bizarre. My doctor thought it was quite odd also when I told her! Maybe it was the dry mouth that inspired that craving. Maybe it was the thought of breathing deeply and relaxing. Whatever it was, I became obsessed with the thought of smoking a cigarette for the first six months or so. My doctor suggested I try one just to get it out of my system, but I was too concerned that I could become addicted, especially in my vulnerable emotional state. My husband threatened to divorce me if I started smoking, so I learnt to get over it!
  • I couldn't cry! In nearly 18 months on medication, I think I only shed tears once. This from a gal who cried at least once a day before that (no wonder I needed medication!). Before treatment, anything and everything, or just plain nothing set my waterworks off!
  • I noticed that I put on a bit of weight. This was unusual for me as I had never been one to gain weight no matter what I ate. My doctor assured me that it was not so much a side effect of the medication, as the fact that once I was feeling better I began enjoying my food and ate more! My weight gain was the inevitable result. It wasn't much really, just enough to make me need a whole new wardrobe of clothes because nothing fitted anymore (what a hardship)!     
  • Some of my favourite clothes also seemed quite 'smelly' and no amount of washing, soaking or scrubbing seemed to help. I would often change my shirt at lunch time because I felt so self conscious and uncomfortable. I put it down to part of the 'aging' process (!) but it was only when I recently read the pamphlet enclosed with my medication that I learnt that excessive sweating is often a side effect
  • On a more personal level, sexual dysfunction is a common side effect. I'm blushing as I write this but I think it's important that those contemplating medication get the full picture! Knowing this however means that you can help both you and your spouse understand why your sex life may be affected. Remember to enjoy the intimate experience as an expression of your love no matter what the outcome.
You may wonder, with all these side effects, exactly why I bother with this medication. Let me put it this way; if I wasn't taking it, I wouldn't be writing this right now. I wouldn't be writing anything. I would be curled up under my quilt, wishing that I never had to come out. Sure, Zoloft has side effects. But I figure it's a small price to pay for the quality of life that it has given back to me.

Wednesday, 11 May 2011

If a Christian is Supposed to Be Joyous - Why Did I Get Depression?

Today begins the first post in a series of posts from Janet Camilleri, Editor of Footprints Magazine for Australian Christian Women. In this series Janet shares various aspects of her journey with depression, from diagnosis, to dealing with depression, to living with it.

As the posts are lengthy, the first six paragraphs are featured below, with the remainder of the post contained in a document on A Scarlet Rope of Hope's Scribd page.

It took a long time to realise exactly what was wrong with me. I’d been feeling miserable for months, yet there was no logical reason for my blues. The guilt feelings were overwhelming - I had a wonderful husband and children, a lovely home and comfortable lifestyle. What’s more, I was a Christian! I loved the Lord; but somewhere along the line, my joy had slipped away.

Family and friends were shocked when I was diagnosed with depression, as I’d always hidden it so well. Even when I was having a really bad day, I didn’t want to ring or visit anyone and inflict my tears on them. They had their own problems, I reasoned. Even my husband was not aware of all my symptoms -especially how often I slept, unable to get motivated beyond the basic necessities of life. He knew that something wasn’t quite right - I was irritable and plagued by headaches. We seemed to be fighting a lot, often over my reluctance to mix with others. Entertaining and visiting were things of the past.

I thought it might be a spiritual problem so I cried out to God daily for His help. I was worried that I didn’t have more excitement about Him, or soul winning, or fellowship or any of the other things that I thought a “good Christian” should be doing. Gradually I realised that God loved and accepted me just the way I was, and I didn’t have to prove anything to Him. If anything, this dry time drew me closer to God. I began to realise there was more at stake.

Then I started blaming my problems on a new responsibility - but even when I was relieved of this stress factor, it didn’t help. My usual schedule overwhelmed me. Finally, I broke down and confided in a trusted friend. With her encouragement, I sought medical advice.

I felt like such a fake going to the Doctor as there was nothing physically wrong with me. But as I explained the reason for my visit, the tears started to flow. My Doctor arranged for various tests, finally diagnosing clinical depression. I was devastated; although the thought had crossed my mind, I had secretly been hoping that I was iron deficient, which would have been a much more socially acceptable explanation.

With a family history of depression and the knowledge that I had been suffering in silence for nearly 2 years already, I realised it wasn’t going to go away by itself. However, I still resisted the thought of medication -it took me two weeks to actually take my first tablet. There is such a stigma attached to anti-depressants. Yet if I was an asthmatic or diabetic, it would be perfectly acceptable to take medication to address the problem. Why should we treat depression any differently?

Please read the remainder of Janet's story here on Scribd...

for A Scarlet Rope of Hope

Tuesday, 3 May 2011

Life With Little White Pills

I wrote a post earlier this year on my personal blog page on life with little white pills. I was inspired by Carlos Whittaker who also takes little white pills. Carlos is an "artist, pastor, thinker, experience architect, and Web 2.0 junkie". He lives to "ignite a movement of authenticity among all generations of Christians that morphs the face of the evangelical church into a place of being real with yourself, others, and God." To do this he has embraced the little white pills he takes every day.

Read my post here and click on the links there to read Carlos' story. You will be inspired.

Paula C. Whitehouse
for A Scarlet Rope of Hope